Nebraska, 2025

Drought in Nebraska, May 1 to 31, 2025

May 1 to 31, 2025 · NWS GID · 4 events in 4 counties and zones

Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. S.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. Most notably during May, there was a widespread expansion of Severe Drought (D2) within the area (per the U.S. Drought Monitor/USDM), and Extreme Drought (D3) even made a brief appearance in a few far northern counties (marking the first D3 within the 24-county area since. Jan. 2024). May marked the 10th-straight month with D2 plaguing at least some portion of the area, and as of mid-month several longtime NWS precipitation stations were suffering through their driest start to a calendar year since 1989 (see below for more precipitation details)! Breaking down county-level USDM drought category specifics during May, the month opened with: 1) D2 assigned to only around 4 percent of South Central Nebraska (relatively small portions of Valley/Greeley/Sherman/Dawson counties)...2) Moderate Drought (D1) dominated approximately 91% of the domain...3) The remainder of real estate (around 5% of it) featured best-off Abnormally Dry (D0)...entirely confined to portions of Harlan, Franklin, Thayer, Nuckolls and Fillmore counties. During the first half of the month, considerable dryness spurred on steady degradation, with D2 expanding to include all but mainly the southern-most row of counties. In addition, D3 made a (fortunately) brief appearance within much of Valley County and smaller portions of adjacent Greeley/Sherman counties on the May 13th/20th USDM issuances, but enough rain then fell to allow this area to return to D2 on the May 27th USDM. On another limited positive note, a narrow swath of heavy rain on the 18th-19th brought one-category improvement (from D1 to D0) to portions of several southeastern counties. At month's end, the categorical drought breakdown stood as follows: 1) D2 now blanketed roughly 72% of South Central Nebraska...including at least portions of 21 of the 24 counties (all except Webster/Nuckolls/Thayer)...2) D1 covered approximately 19% of the area...3) The remaining 9% of real estate was assigned D0 (including portions of primarily Nuckolls/Thayer/Fillmore counties).

Turning to May 2025 precipitation details, and leaning heavily on observations from 158 NWS and NeRAIN/CoCoRaHS observers, it was clear that even a modest rainfall rally during the latter half of the month was not enough to keep it from finishing solidly dry. Not only did around 85% of South Central Nebraska register below normal precipitation, but around 24% of it saw less than half-normal amounts and roughly 8% measured less than one-third normal (normal May precipitation across most of the area ranges 3.75-5.00) The majority of monthly totals (the middle 80% of them) ranged from 1.50-4.70. The overall-sparsest May rainfall concentrated from the Tri Cities southwestward through counties such as Phelps/Harlan/Furnas. In contrast, of the roughly 15% of South Central Nebraska that saw above normal rainfall, most of it concentrated within parts of the following counties: Nuckolls, Valley, far southeastern Clay, far southeastern Webster, far northwestern Sherman and far northwesterly Buffalo. Some of the paltriest May totals included: 1.02 near Beaver City, 1.32 in Wilsonville (13th-driest May on record out of 109), 1.40 at Holdrege airport and 1.53 in Edison. Meanwhile, within the localized above normal swaths, there were a few fairly impressive tallies including: 7.29 in Oak, 7.24 six miles south-southeast of Lawrence, 6.71 near Nora, and 6.37 in Nelson.

Broadening out the scope beyond May itself, the worsening drought situation in South Central Nebraska was clearly driven by several months of cumulative dryness. In fact, year-to-date precipitation totals as of May 15th were rather alarming at several longtime NWS stations. At the Tri Cities airports, all three notched a Top-7 driest Jan. 1-May 15, with totals ranging from 2.23-3.05 marking the driest start to any year since 1989. Other significantly dry, year-to-date precipitation totals as of May 15th included: 2.14 in Cambridge, 2.33 three miles northeast of Shelby, 2.50 in Ord, and 2.63 at Wilsonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:46 PM CST, 14 minutes earlier. Its key messages:

  • An isolated non-severe thunderstorm will be possible across just about any portion of the forecast area this afternoon and tonight. The highest probabilities will be southeast of the tri-cities through around 6 PM, with the focus then shifting northwest of the tri-cities later tonight.
  • A cold front moves through the area overnight, bringing seasonably cool temperatures along with breezy northwest winds to the local area Thursday.
  • A quick passing upper level disturbance will bring a few additional light showers to mainly south central Nebraska on Friday.
  • After some patchy frost to start the day on Saturday, warmer (70s to near 80) and dry conditions are expected for the remainder of the weekend, with increasing rain/storm chances returning early next week.
Area forecast discussion, Apr 30, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1246 AM CDT Thu May 1 2025

.KEY MESSAGES...

- An isolated non-severe thunderstorm will be possible across
  just about any portion of the forecast area this afternoon
  and tonight. The highest probabilities will be southeast of
  the tri-cities through around 6 PM, with the focus then
  shifting northwest of the tri-cities later tonight.

- A cold front moves through the area overnight, bringing
  seasonably cool temperatures along with breezy northwest winds
  to the local area Thursday.

- A quick passing upper level disturbance will bring a few
  additional light showers to mainly south central Nebraska on
  Friday.

- After some patchy frost to start the day on Saturday, warmer
  (70s to near 80) and dry conditions are expected for the
  remainder of the weekend, with increasing rain/storm chances
  returning early next week.

&&

.DISCUSSION...
Issued at 211 PM CDT Wed Apr 30 2025

An upper level disturbance that emerged into the southern plains
earlier today is continuing to spread showers and a few
isolated thunderstorms across the local area this afternoon,
with the focus primarily being southeast of the tri-cities.
While most locations have seen very light precip amounts with
this system, numerous rain gages across north central Kansas and
near the Nebraska/Kansas state line have picked up more than
half an inch of rainfall today. Expect this disturbance to
continue to lift northeast and out of the local area during the
early evening hours, with the focus then shifting to the
northwest, where a cold front will be crossing north central
Nebraska late this afternoon.

Most CAMS are indicating a fairly continuous line of showers
and thunderstorms developing along the aforementioned front by
around 00Z, and reaching the fringes of Dawson and Valley
counties later this evening. As the front then moves into a more
stable airmass later tonight, shower and thunderstorm activity
should mostly diminish by the time it reaches the tri-cities
area after midnight. While and shower/thunderstorm cannot be
totally ruled out, severe weather is unlikely and many
locations will see little precip with this front as it passes by
overnight. While not overly cool, this front should continue to
keep temperatures near to slightly below average (mid to upper
60s) on Thursday, with breezy northwest winds making it feel
even a bit cooler.

One final upper level disturbance in northwest flow is then
expected to bring a very small chance for some light rain
showers to parts of the local area on Friday, along with a
reinforcing shot of cooler air and northerly breezes, before
high pressure builds back across the region aloft over the
upcoming weekend. This should allow temperatures to warm back up
into the upper 70s this weekend as well as keep the local area
mostly dry and sunny both Saturday and Sunday afternoons. That
said, with clear skies and generally light winds to start the
weekend, could see a relatively cool start to the day on
Saturday, and the area of frost that was introduced into the
forecast yesterday has now grown to cover a larger portion of
south central Nebraska Saturday morning.

Late in the weekend, models are  indicating a weak disturbance
will again cross the southern plains, potentially bringing a few
showers back to parts of the area as early as late Sunday
night, with the better chance for more widespread showers and
thunderstorms returning late Monday night or Tuesday with the
next upper level low spinning across the four corners region.
Global deterministic models are now in a bit better agreement
dancing this upper level low across the southwest for a couple
of days early next week, before tracking this low into the
southern/central plains later in the week. Despite the better
agreement on timing, we have nearly continuous pops across the
local area Monday through Wednesday in the forecast, although in
the end, depending on the track of the low and any upper level
disturbances emerging out of it, much of this period may be dry
with more sporadic and smaller chances for precip than we
currently have in the forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1238 AM CDT Thu May 1 2025

For KGRI/KEAR Airports:

A broken line of scattered showers will move through the TAF
sites over the next couple of hours. MVFR ceilings are possible
as these showers move through, with MVFR conditions more likely
at KGRI than KEAR. After showers come to an end, VFR conditions
are expected through the end of the TAF period with SCT-BKN
mid-high level clouds. Northwesterly winds around 10kts are
expected at sunrise. Winds increase to 15kts, gusting 20-25kts
by the mid morning hours and continue into the late afternoon.
After sunset winds will fall below 10kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Davis
Hazardous weather outlook, Apr 30, 10:29 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1129 PM CDT Wed Apr 30 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
020430-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1129 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

An isolated non-severe thunderstorm is possible across  the local
forecast area through the overnight hours.

Patchy fog, potentially dense at times, is possible generally
along and east of Highway 281 through the overnight hours.
Visibility below 1/4 mile is possible in patches of dense fog.
Fog will dissipate behind a cold frontal passage overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday evening and again next Monday evening through Tuesday,
thunderstorm chances are in the forecast for various parts of the
forecast area. Any thunderstorms Thursday evening should be non-
severe, and at this point, it is too early to assess the severe
weather potential for next week.

In addition...there will be the potential for patchy frost
formation across low lying and sheltered areas of mainly south
central Nebraska Saturday morning.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Dawson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Valley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Sherman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Greeley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253202, 1253203, 1253204, 1253205.